A 69 year old male has a past medical history of hypertension, heartburn, CHF, CAD and osteoarthritis. This gentleman had been in and out of the hospital several times over the previous year for a variety of reasons including CHF, femur fracture, and pneumonia. About 6 months ago, he had been diagnosed with a spell of heartburn and placed on Protonix 40 mg daily. Heartburn was greatly improved with the addition of Protonix.
Current medications included:
- Aspirin 81 mg daily
- Enalapril 5 mg daily
- Metoprolol 12.5 mg twice daily
- Acetaminophen as needed
- Bumetanide 1 mg daily
- Protonix 40 mg daily
About 4 months ago he was treated with Metronidazole for Clostridium Difficle (C Diff). The infection (or at least the symptoms) did resolve. Just recently he again started to develop symptoms of loose stools and was diagnosed with recurrent C Diff. My focus in this case is the PPI. We’ve got a great reason to get rid of the PPI in this case.
A couple questions that are guiding my thinking here with regards to the CDiff and PPI’s.
1. When was the PPI started, when did the C Diff happen? It seems we’ve got some correlation there.
2. If the PPI is discontinued, what GI risk will be encountered? The patient is only on low dose aspirin which could increase GI risk (no NSAIDs, Warfarin etc). The diagnosis of heartburn doesn’t indicate to me a long history of GI problems where long term PPI maybe necessary. (I.e. if this patient had recurrent GI bleeding, Barrett’s etc. they would obviously be at higher risk and have a greater need for PPI therapy.)
Good case. PPIs can definitely cause C Diff among a variety of other issues and risks:
According to the American College of Gastroenterology’s guidelines for gastroesophageal reflux disease (GERD), potential risks associated with PPIs include:
Osteoporosis due to reduction in gastric acid and decreased release of ionized calcium from calcium salts and protein-bound calcium.
Clostridium difficile infection due to increased gastric pH levels and growth of gut microflora.
Community-acquired pneumonia with short-term usage.
In 2009, the FDA issued warnings about the potential for adverse cardiovascular events among clopidogrel users taking PPIs.
One year later, it warned about the potential for wrist, hip, and spine fractures among PPI users.
In June 2015, PLOS One published the results of a large data-mining study that linked PPIs to an elevated risk of heart attack. These results have led many patients to consider discontinuing PPI therapy.
We can manage it by given him Metronidazole for Clostridium Difficle, and reduce PPI ” Protonix ” from 40 mg to 20 mg or 10 mg daily” .
Nd we can give him as daily dose of ca+ calcium.
Good answer Mel. Thank you for updating us on the new issues of heart attack in relation to PPIs.
Thank you Mel. I totally agree with you . I read several articles about the side effects of PPIs which are published at PubMed .
Stop Omeprazole and if symptoms of hyperacidity persist, introduce a H2 receptor antagonist eg Ranitidine
The timeline suggests sporulation of C. difficile as potential cause for recurrence along with diminished resistance to colonization. My approach in this case would be to treat with vancomycin, introduce probiotics at proper dosing all while holding PPI during treatment and for one at least one month after as there are reports of increased risk of treatment failure while on PPI
good answer thanks
What about stools transplantation. Could be a solution?
Have a look at these: